Microscopic colitis is a type of inflammation of the colon, or large intestine, that can cause watery diarrhea and cramping. It can be painful and unpleasant. But in most cases, it's much less severe than other types of inflammatory bowel disease.
It's called microscopic because the inflammation is too small to see with the naked eye. The only way your doctor can diagnose it is to take a sample of tissue and check it under a microscope.
There are two types of microscopic colitis:
- Collagenous colitis
- Lymphocytic colitis
The differences are minor, and the symptoms and treatments are the same. But the tissues of the two types of microscopic colitis look different under a microscope.
Microscopic colitis doesn’t make you more likely to get cancer.
The symptoms may get better and then return.
To help diagnose microscopic colitis, your doctor may ask you to have a colonoscopy or sigmoidoscopy. Both procedures use a tube with a camera on it to inspect the colon.
During the procedure, your doctor collects tissue samples to check for signs of microscopic colitis.
Experts aren't sure why people get microscopic colitis, but bacteria, toxins, or viruses are possible causes. It could also be related to a problem with your immune system. Your body may react to a false threat and start to attack the cells in your own digestive tract.
Some medications can make you more likely to get microscopic colitis, including:
- Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs)
- Heartburn drugs
- Certain antidepressants
Anyone can get microscopic colitis. But it's more common in women and in people 45 or older. It may also run in families.
Sometimes, microscopic colitis goes away on its own. If not, your doctor may suggest you take these steps:
If those don't work, your doctor may suggest medications:
- Over-the-counter drugs to stop diarrhea, such as Imodium and Pepto-Bismol.
- Prescription drugs to reduce swelling, such as cholestyramine or steroids.
For most people with microscopic colitis, treatment generally works well. Some people have relapses after they stop treatment.